California, 2011

Tornado and Debris Flows in California, March 16 to 20, 2011

March 16 to 20, 2011 · NWS MTR · 7 events in 6 counties and zones

A series of weather systems bringing heavy rain, strong winds, high surf, and a tornado affected the District on March 16-21, 2011. Two deaths occurred during this time.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$2.7 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A series of weather systems bringing heavy rain, strong winds, high surf, and a tornado affected the District on March 16-21, 2011. Two deaths occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 16, 2:00 PM PST, 0 minutes earlier.

Area forecast discussion, Mar 16, 2:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
300 PM PDT WED MAR 16 2011

...RAIN AND WIND TO RETURN ON FRIDAY...

.DISCUSSION...AS OF 3:00 PM PDT WEDNESDAY...NOT MUCH TO TALK ABOUT
THROUGH THURSDAY AS THE BULK OF THE RAIN HAS NOW ENDED AS THE FRONT
WHICH WENT THROUGH EARLY TODAY AND IS NOW WELL OUT OF OUR AREA. KMUX
AND MOUNT VACA RADARS SHOW A FEW ECHOS STILL AROUND THE CWA AND
ANOTHER BAND GETTING READY TO APPROACH SONOMA COAST SO WILL KEEP
SOME POPS GOING THROUGH THE NEXT 36 HOURS. IN ADDITION...MODELS DO
INDICATE WEAK PVA GOING THROUGH WHICH SHOULD HELP TO KICK OFF SOME
SHOWERS OVERNIGHT. DUE TO RECENT RAIN WOULD EXPECT SOME FOG OVER
THE NORTH BAY EVEN THOUGH THE GUIDANCE DOES NOT INDICATE ANY. ADDED
PATCHY FOG FOR THE NORTH BAY FOR THE OVERNIGHT HOURS.

NEXT SYSTEM IS ON TRACK TO SPREAD MORE RAIN AND WIND TO OUR AREA ON
FRIDAY AS A 993 MB SURFACE LOW MOVES CLOSE TO 130W WEST OF THE
WA/OR COAST BEFORE STALLING. AN ASSOCIATED COLD FRONT WILL
APPROACH OUR NW COAST FRIDAY MORNING AND IS FORECAST TO MOVE ACROSS
THE ENTIRE CWA BY THE EVENING. ALTHOUGH THERE ARE SOME MINOR
DIFFERENCE IN THE MODELS...THE GENERAL CONSENSUS IS THERE MAY BE
HEAVY RAIN AND GUSTY WINDS NEAR 40 MPH NEAR THE FRONTAL PASSAGE ALONG
WITH SMALL HAIL AND THUNDER DUE TO INSTABILITY. THE FRONT SHOULD MOVE
THROUGH FAST ENOUGH TO KEEP THE RISK OF SIGNIFICANT FLOODING TO A
MINIMUM. RATHER...WOULD EXPECT TO RECEIVE REPORTS OF SOME URBAN AND
SMALL STREAM FLOODING. PERSONS SHOULD DEFINITELY CHECK STORM DRAINS
IN THEIR AREAS TO MAKE SURE THEY ARE CLEAR OF ANY DEBRIS. ALSO AM
CONCERNED THAT WE WILL HAVE POWER OUTAGES DUE TO WET SOILS LEADING TO
TREES AND POWER LINES GETTING TOPPLED.

RAINFALL AMOUNTS FOR FRIDAY WILL LIKELY RANGE FROM AROUND 2" OVER THE
WETTEST PORTIONS OF THE NORTH BAY...UP TO AN INCH FOR MOST URBAN
SPOTS...AND LESS THAN 1/2" FOR MUCH OF SAN BENITO AND INTERIOR
MONTEREY COUNTY. AGAIN...THE BIG CAUTION HERE IS IF THE FRONT ENDS UP
STALLING OUT AND DOES NOT MOVE AS FAST AS FORECAST. FINALLY...
TEMPERATURES WILL FURTHER DROP BEHIND THE FRONT AND SNOW LEVELS BY
SATURDAY MORNING WILL BE UNDER 3000 FEET. LOCALLY...LEVELS WILL BE
DOWN TO 2500 FEET WITH A RAIN/SNOW MIX AS LOW AS 2000 FEET. SATURDAY
LOOKS TO BE PARTICULARLY CHILLY WITH BREEZY CONDITIONS AND MANY
CITIES STRUGGLING TO GET OUT OF THE LOWER 50S. ONE FINAL NOTE...
DURING ALL OF THIS...A LARGE WEST-NORTHWEST SWELL WILL SET UP AND
LEAD TO SWELLS OF 14 TO 16 FEET WITH PERIODS AROUND 15 SECONDS. A
HIGH SURF ADVISORY HAS BEEN ISSUED FOR ALL COASTAL SPOTS.

A FEW SHOWERS...AND POSSIBLY A THUNDERSTORM...WILL REMAIN ON
SATURDAY BEFORE CHANGING TO MORE WIDESPREAD RAIN ON SUNDAY AS
A 985 MB SURFACE LOW MOVES NEAR SF BAY. GFS AND ECMWF BOTH SHOW THIS
SETUP BUT DISAGREE ON THE EVENTUAL TRACK. THE GFS KEEPS THE LOW
FURTHER OFF THE COAST AND HAS IT DIVING MORE TO THE SOUTH WHILE THE
ECMWF IS MORE PROGRESSIVE AND HAS IT MOVING INLAND TO OUR NORTH. BOTH
SOLUTIONS WOULD GIVE AT LEAST SOME RAINFALL SO PUSHED UP POPS MOSTLY
IN THE 60-80% RANGE SATURDAY NIGHT INTO SUNDAY. DEPENDING ON WHICH
ONE VERIFIES...WE WILL EITHER BE LOOKING AT A MINOR SYSTEM WITH A
GOOD CHANCE OF SMALLER ACCUMULATIONS OR A MORE SUBSTANTIAL SYSTEM
WITH MORE RAIN AND THE POTENTIAL FOR HEAVY RAIN.

UNSETTLED WEATHER IS FORECAST TO CONTINUE THROUGH ALL OF NEXT WEEK
WITH BOTH THE GFS AND ECMWF CONTINUING TO POINT AT ANOTHER STRONG
SYSTEM  AROUND THURSDAY/FRIDAY. CPC 6-10 DAY CHARTS SHOW ABOVE
NORMAL RAINFALL WITH BELOW NORMAL PRECIP. CPC DID NOTE THAT THE GFS
AND ENSEMBLE SPREAD FOR THE WEST WAS LOW GIVING US MORE CONFIDENCE
IN A STORM TOWARD THE END OF NEXT WEEK.
&&

.AVIATION...AS OF 11:10 AM TUESDAY...FRONT HAS ALMOST ENTIRELY
CLEARED THE AREA AND CIGS ARE RAPIDLY LIFTING TO VFR AT MOST
LOCATIONS. WEST TO NORTHWEST WINDS WILL INCREASE TODAY TO AROUND
15 KTS GOING LIGHT THIS EVENING. WINDS WILL TURN MORE SOUTHWESTERLY
NEAR THE END OF THE PERIOD.

VICINITY OF KSFO...VFR WITH WEST WINDS TODAY BACKING TO
SOUTHWEST AFTER 12Z.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR TO VFR CIGS TODAY SCATTERING
OUT THIS EVENING. WEST WINDS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
       .TNGT...SCA...ALL WATERS 10-60 NM.
                  ...PT REYES TO PIGEON PT 0-10 NM.
                  ...ROUGH BAR...SAN FRANCISCO BAR.
&&

PUBLIC FORECAST: BELL
AVIATION/MARINE: AC
Hazardous weather outlook, Mar 16, 1:28 PM PST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
228 PM PDT WED MAR 16 2011

CAZ006-505-509-529-530-172130-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
228 PM PDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT

SCATTERED SHOWERS WILL CONTINUE THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LARGE WEST-NORTHWEST SWELL OF 14 TO 16 FEET WILL COMBINE WITH 14
TO 15 SECOND PERIODS TO MAKE FOR HIGH SURF CONDITIONS AT THE COAST
ON FRIDAY.

*  HIGH SURF ADVISORY...SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 16, 11:20 AM PST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1220 PM PDT WED MAR 16 2011

CAZ006-505>513-516>518-528>530-171200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1220 PM PDT WED MAR 16 2011

...ANOTHER ROUND OF RAIN AND WIND SLATED FOR FRIDAY...

ANOTHER PACIFIC STORM SYSTEM IS FORECAST TO BRING WIDESPREAD
RAINFALL TO THE SAN FRANCISCO AND MONTEREY BAY REGIONS ON FRIDAY AS
A COLD FRONT MOVES INTO CALIFORNIA. ACCOMPANYING THE FRONT WILL BE
THE POTENTIAL FOR LOCALLY HEAVY RAIN...ISOLATED THUNDERSTORMS WITH
SMALL HAIL...AND WIND GUSTS OF 30 TO 40 MPH. RAINFALL AMOUNTS ON
FRIDAY COULD EXCEED 2 INCHES FOR HIGHER ELEVATION LOCATIONS WITH
UP TO AN INCH POSSIBLE FOR URBAN COMMUNITIES. THIS COULD LEAD TO
MINOR FLOODING NEAR SMALL STREAMS AND IN URBAN LOCATIONS. IN
ADDITION...STRONG SOUTHWESTERLY WINDS COULD TOPPLE SOME TREES AND
BRING DOWN POWER LINES. ALSO...WEST TO NORTHWEST SWELLS OF 16 FEET
AT 14 TO 15 SECONDS ARE FORECAST FOR FRIDAY AFTERNOON AND EVENING WHICH
COULD LEAD TO LOCAL BEACH EROSION AND DANGEROUS CONDITIONS. SNOW
LEVELS WILL DROP DOWN AS LOW AS 2500 FEET BEHIND THE FRONT WITH A
MIXTURE OF RAIN AND SNOW EXPECTED AS LOW AS 2000 FEET FRIDAY NIGHT.

PERSONS AROUND THE AREA..ESPECIALLY THOSE WITH OUTDOOR
PLANS OR TRAVELING TO HIGHER ELEVATION SPOTS...SHOULD CLOSELY MONITOR
THE LATEST FORECASTS AND TAKE APPROPRIATE PRECAUTIONS.

BELL

The radar

The San Francisco radar (KMUX), 27 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

2 debris flow, 2 high wind, 1 high surf, 1 tornado, 1 flood. Local standard time, as filed.

High Surf, San Francisco Peninsula Coast

When
March 16, 2:00 PM PST to March 17, 11:00 AM PST
Where
San Francisco Peninsula Coast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

A 35 year old welder from Hawaii died around 6 pm Wednesday in high surf. The wave faces reached heights of 40 to 45 feet on the biggest sets.

Debris Flow, Southern Monterey Bay and Big Sur Coast

When
March 16, 4:30 PM PST to 4:31 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Property damage
$2.5 million
Reported by
County Official
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Heavy rain on saturated soils caused a large landslide on State Route One 13.7 miles north of Big Sur State Park at Rocky Creek. The roadway reopened to one-way controlled traffic on April 20, 2011.

Tornado, Sonoma

When
March 18, 9:15 AM PST
Where
Sonoma County, 0.48 mi WNW of Santa Rosa
Rating
EF1
Path length
0.1 mi
Path width
100 yd
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
38.453, -122.708

An EF1 tornado completely destroyed a metal building and severely bent a metal gate.

High Wind, San Francisco Bay Shoreline

When
March 19, 8:00 PM PST to March 20, 5:00 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Reports indicate that as many as fourteen sailboats and one houseboat floated free in Richardson Bay during the event with some becoming beached off Strawberry Point.

High Wind, North Bay Interior Valleys

When
March 19, 8:00 PM PST to March 20, 5:00 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
66 kt (76 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$35,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

At 10:20 pm Saturday night a huge oak tree, six feet in diameter, fell onto a SUV killing a 46 year-old man.

Flood, Sonoma

When
March 19, 9:45 PM PST
Where
Sonoma County, 0.61 mi WSW of Schellville to 0.98 mi E of Schellville
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.246, -122.440

State Route 121 was closed from the Junction of State Route 12 to Eighth Street in Schellville due to flooding. There is no information when the roadway reopened.

Debris Flow, Santa Cruz Mountains

When
March 20, 3:19 AM PST
Where
Santa Cruz Mountains forecast zone
Reported by
County Official
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

State Route 9 was closed to northbound traffic at the Junction of State Route 35 due to a mud slide. There was no information when the roadway was reopened.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, San Francisco Peninsula Coast2011-03-1635MaleIn WaterDirect
High Wind, North Bay Interior Valleys2011-03-1946MaleVehicle/Towed TrailerDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyThe tornado archive for California, 2011Warnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290109, 291542, 290104, 290101, 290103, 290122, 290115.